Alert archive / California / Flash Flood Warnings in 1998
Flash Flood Warning 24, NWS San Diego, CA
NWS San Diego, CA issued this flash flood warning at Aug 8, 1998, 4:05 PM PDT for San Diego County, California. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 8, 1998, 4:05 PM PDT (23:05 UTC)
- Expired
- Aug 8, 1998, 5:10 PM PDT
- In force
- 65 min
- Issued by
- NWS San Diego, CA
- Area
- Whole counties
County San Diego County, CA
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 11.1 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2119 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- 17 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSGX 082306 FFWSAN CAC073-090010- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SAN DIEGO CA 405 PM PDT SAT AUG 8 1998 THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A * FLASH FLOOD WARNING FOR... NORTH CENTRAL SAN DIEGO COUNTY * UNTIL 510 PM PDT * AT 400 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN OVER WARNER SPRINGS...MOVING SOUTH AT 5 MPH. * THUNDERSTORMS WITH VERY HEAVY RAIN WAS NE@ARLY STATIONARY NEAR HIGHWAY 79 IN WARNER SPRINGS. DONT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD! ATKIN
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Aug 8, 2:00 PM PDT, 2 hours 5 minutes earlier.
Area forecast discussion, Aug 8, 2:00 PM PDT, 2 hours 5 minutes before
SOUTHWESTERN CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
200 PM PDT SAT AUG 8 1998
...SYNOPSIS...
MOIST TROPICAL AIR IS HEADED OUR WAY. SOME THUNDERSTORMS OVER
THE MOUNTAINS MAY DRIFT OVER THE VALLEYS THIS EVENING. THE
MOISTURE IS ASSOCIATED WITH THE MONSOON AND TROPICAL STORM
FRANK...WHICH IS 500 MILES SOUTH OF SAN DIEGO. A CHANCE FOR
SHOWERS AND THUNDERSTORMS WILL EXIST OVER MUCH OF THE AREA
THROUGH SUNDAY AND MONDAY. SOME OF THESE MAY CAUSE FLASH
FLOODING...PARTICULARLY OVER THE MOUNTAINS AND DESERTS. IT
WILL BE WARM AND MUGGY THE NEXT COUPLE OF DAYS.
...DISCUSSION...
LOW CLOUDS HANGING TOUGH ON SAN COAST...BEING SUCKED IN BY
INLAND MT CONVECTION. CLOUDS SHOULD BURN OFF SOON DUE TO HEAT.
DRY SUBSIDENCE AHEAD OF APPROACHING TROPICAL AIR MASS REALLY
HEATING THINGS UP INLAND. 104 ALREADY INLAND EMPIRE. EVEN
SAN DIEGO VALLEY WARMED TO MID 80S EARLIER...BUT SUDDEN SEA
BREEZE HAS COOLED US 10 DEGREES.
BUT MAIN STORY IS FRANKONIAN MOISTURE FLUX. ALREADY KICIKING
OFF STRONG CBS OVER SE SAN COUNTY. WEVE ALREADY HAD +30 VIL
ALERTS FROM THE CELLS JUST SOUTH OF THE BORDER...SO THE AIR
IS BECOMING QUITE JUICY. SOME OF TODAYS MT AND DES TSTRMS
MAY BECOME FLASH. WILL ENCOURAGE NEXT SHIFT TO RAISE FLASH
FLOOD WATCH FOR SUNDAY FOR AT LEAST SAN MTS AND DESERTS. WE
ARE FORCED TO CHOOSE A MODEL...AS DETAILS DIFFERENT AMONG THEM
ALL. I PREFER ETA AS IT SEEMS TO MATCH THE FLOW OF THE CLOUDS
ON RAMSDIS. PHX OFFICE IS EXPECTING SOME HEAVY TSTRMS...AND
ANY MOISTURE OVER THEM IS BOUND TO COME OUR WAY SUNDAY INTO
MONDAY. USING ETA...K-INDEX NEARS +40 OVER SOUTHERN HALF OF
OUR CWA...EVEN AT NIGHT...SO HEATING MAY NOT BE A NECESSARY
COMPONENT TO GET TSTRMS IGNITED. WILL BE ON GUARD FOR POSSIBLE
HEAVY RAINS IN THE LAGUNA MTS AND SAN DESERTS DUE TO OROGRAPHIC
ENHANCEMENT OF THE DEEP...VERY MOIST...SOUTHEAST FLOW. AVN IS
THE LEAST INTENSE WITH PRECIP AND INSTABILITY...BUT EVEN IT
KEEPS US UNDER THE GUN EVEN INTO TUESDAY. SO IT MAY BE NOT IF
THE WHOLE AREA IS GOING TO GET WET...BUT EXACTLY WHEN. ETA
CROSS SECTION VERY MOIST FROM 800 TO 300 MB. THATS A 5 MILE
COLUMN OF HEAVY WATER. BUT AVN MOISTURE IS THINNER AND HIGHER...
SO STILL CANT BE TOTALLY SURE OF THE HEAVY RAIN SCENARIO.
WILL BE GLUED TO NEXRAD AND RAMSDIS THE NEXT COUPLE OF DAYS.
HOPE WE HAVE GOOD MEXICAN UPPER AIR COVERAGE NEXT FEW MODELS.
SAN BT 069/081 071/080 070 142344
MACKECHNIENearby
Flash Flood Warnings in California, 1998Every flash flood warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.